Is Recreational Ecstasy (MDMA) Use Associated With Higher Levels of Depressive Symptoms?
Due to potential serotonergic deficits, 3,4-methylenedioxymethamphetamine (MDMA or Ecstasy) may cause long-term mood disruptions in recreational Ecstasy users. The purpose of this review is to evaluate the evidence for a relationship between recreational Ecstasy use and higher levels of depressive symptoms. Eleven out of 22 studies initially have reported significantly higher depression scores in Ecstasy users in comparison to control participants. However, only three studies ultimately have revealed significantly higher depression scores in comparison to cannabis or polydrug controls. Furthermore, most studies have suffered from methodological weaknesses, and the levels of depressive symptoms that have been found in Ecstasy users have not been shown to be much higher than those found in normative groups. The evidence for an association specifically between Ecstasy use and higher levels of depressive symptoms is currently unconvincing, but the frequent concomitant use of Ecstasy and other illicit drugs has been shown to be associated with higher levels of depressive symptoms. Possible causes include polydrug use in general, MDMA-induced serotonergic deficits, individual effects of illicit drugs besides Ecstasy, combined effects of MDMA and other illicit drugs, and preexisting differences in the levels of depressive symptoms in Ecstasy users.
Journal of Psychoactive Drugs
(2007). Is Recreational Ecstasy (MDMA) Use Associated With Higher Levels of Depressive Symptoms?. Journal of Psychoactive Drugs, 39(1), 31-39.
Available at: https://aquila.usm.edu/fac_pubs/2068